Skip to main content

Drug-Induced Hair Loss and Hair Growth

Incidence, Management and Avoidance

Summary

A large number of drugs may interfere with the hair cycle and produce hair loss. Drugs may affect anagen follicles through 2 main different modalities: (i) by inducing an abrupt cessation of mitotic activity in rapidly dividing hair matrix cells (anagen effluvium) or (ii) by precipitating the follicles into premature rest (telogen effluvium). In anagen effluvium, hair loss usually occurs within days to weeks of drug administration, whereas in telogen effluvium, hair loss becomes evident 2 to 4 months after starting treatment.

Anagen effluvium is a prominent adverse effect of antineoplastic agents, which cause acute damage of rapidly dividing hair matrix cells. Telogen effluvium may be a consequence of a large number of drugs including anticoagulants, retinol (vitamin A) and its derivatives, interferons and antihyperlipidaemic drugs. Drug-induced hair loss is usually reversible after interruption of treatment. The prevalence and severity of alopecia depend on the drug as well as on individual predisposition. Some drugs produce hair loss in most patients receiving appropriate dosages while other drugs are only occasionally responsible for hair abnormalities.

Both hirsutism and hypertrichosis may be associated with drug administration. Drugs most commonly responsible for the development of hirsutism include testosterone, danazol, corticotrophin (ACTH), metyrapone, anabolic steroids and glucocorticoids. Hypertrichosis is a common adverse effect of cyclosporin, minoxidil and diazoxide.

This is a preview of subscription content, access via your institution.

References

  • Baldelli A, Rebora A. Telogen effluvium and minoxidil. Journal of the American Academy of Dermatology 21: 572–573, 1989

    Article  Google Scholar 

  • Bencini PL, Montagnino G, Sala F, et al. Cutaneous lesions in 67 cyclosporin-treated renal transplant recipients. Dermatologica 172: 24–30, 1986

    PubMed  Article  CAS  Google Scholar 

  • Buhl AE, Waldon SJ, Conrad MJ, et al. Potassium channel conductance: a mechanism affecting hair growth both in vitro and in vivo. Journal of Investigative Dermatology 98: 315–319, 1992

    PubMed  Article  CAS  Google Scholar 

  • Burton JL, Schutt WH, Caldwell IW. Hypertrichosis due to diazoxide. British Journal of Dermatology 93: 707–711, 1975

    PubMed  Article  CAS  Google Scholar 

  • Caputo R, Monti M, Motta S, et al. The treatment of visible signs of senescence: the Italian experience. British Journal of Dermatology 112 (Suppl. 35): 97–103, 1990

    Article  Google Scholar 

  • Cohen DJ, Loertscher R, Rubin MF, et al. Cyclosporine: a new immunosuppressive agent for organ transplantation. Annals of Internal Medicine 10: 667–682, 1984

    Google Scholar 

  • Cornbleet T, Hoit L. Alopecia from coumarin. Archives of Dermatology 75: 440–441, 1957

    PubMed  Article  CAS  Google Scholar 

  • Dawber R, Mortimer P. Hair loss during lithium treatment. British Journal of Dermatology 107: 124–125, 1982

    PubMed  Article  CAS  Google Scholar 

  • Dean JC, Salmon SE, Griffith KS. Prevention of doxorubicin-in-duced hair loss with scalp hypothermia. New England Journal of Medicine 301: 1427–1429, 1979

    PubMed  Article  CAS  Google Scholar 

  • Delaunay M. Effets cutanés indésirables de la chimiothérapie antitumorale. Annales de Dermatologie et de Vénéréologie 116: 347–361, 1989

    PubMed  CAS  Google Scholar 

  • Dunagin WG. Clinical toxicity of chemotherapeutic agents: dermatologic toxicity. Seminars in Oncology 9: 14–22, 1982

    PubMed  CAS  Google Scholar 

  • Ellis CN, Voorhees JJ. Etretinate therapy. Journal of the American Academy of Dermatology 16: 267–291, 1987

    PubMed  Article  CAS  Google Scholar 

  • Fenton DA, English JS, Wilkinson JD. Reversal of male-pattern baldness, hypertrichosis, and accelerated hair and nail growth in patients receiving benoxaprofen. British Medical Journal 284; 1228–1229, 1982

    PubMed  Article  CAS  Google Scholar 

  • Finzi AF. Cyclosporin in severe psoriasis: the Italian experience. Dermatology 187 (Suppl. 1): 1–44, 1993

    Article  Google Scholar 

  • Foged EK, Jacobsen FK. Side effects due to RO 10-9359 (Tigason). Dermatologica 164: 395–403, 1982

    PubMed  Article  CAS  Google Scholar 

  • Freinkel RK, Freinkel N. Hair growth and alopecia in hypothyroidism. Archives of Dermatology 106: 349–352, 1972

    PubMed  Article  CAS  Google Scholar 

  • Ghadirian AM, Lalinec-Michaud M. Report of a patient with lithium-related alopecia and psoriasis. Journal of Clinical Psychiatry 47: 212–213, 1986

    PubMed  CAS  Google Scholar 

  • Graham RM, James MP, Ferguson DJP, et al. Acquired kinking of the hair associated with etretinate therapy. Clinical and Experimental Dermatology 10: 426–431, 1985

    PubMed  Article  CAS  Google Scholar 

  • Griffths A. Some curious effects of retinoids on the hair. Retinoids Today and Tomorrow 3: 23, 1986

    Google Scholar 

  • Headington JT. Transverse microscopic anatomy of the human scalp. Archives of Dermatology 120: 449–456, 1984

    PubMed  Article  CAS  Google Scholar 

  • Heyl T, Barlow RJ. Thallium poisoning: a dermatological perspective. British Journal of Dermatology 121: 787–792, 1989

    PubMed  Article  CAS  Google Scholar 

  • Ingimarsson S, Cantell K, Strander H. Side effects of long-term treatment with human leukocyte interferon. Journal of Infectious Diseases 140: 560–563, 1979

    PubMed  Article  CAS  Google Scholar 

  • Joss RA, Kiser J, Weston S, et al. Fighting alopecia in cancer chemotherapy. Recent Results in Cancer Research 108:117–126,1988

    PubMed  Article  CAS  Google Scholar 

  • Kleiner MJ, Serur D, Knowles M, et al. Erythropoietin and abnormal hair growth in haemodialysis patients. American Journal of Kidney Diseases 5: 619–621, 1991

    Google Scholar 

  • Kligman AM, Pathologic dynamics of human hair loss. Archives of Dermatology 83: 37–60, 1

    Article  Google Scholar 

  • Levantine A, Almeyda J. Drug induced alopecia. British Journal of Dermatology 89: 549–553, 1973

    PubMed  Article  CAS  Google Scholar 

  • Merk HF. Drugs affecting hair growth. In Orfanos & Happle (Eds) Hair and hair disease, pp. 601–609, Springer-Verlag, Berlin, Heidelberg, 1990

    Chapter  Google Scholar 

  • Novak E, Franz TJ, Headington JT, et al. Topically applied minoxidil in baldness. International Journal of Dermatology 24: 83–87,1985

    Article  Google Scholar 

  • Orwin A. Hair loss following lithium therapy. British Journal of Dermatology 108: 503–504, 1983

    PubMed  Article  CAS  Google Scholar 

  • Priestman TJ. Interferon: an anti-cancer agent? Cancer Treatment Reviews 6: 223–237, 1979

    PubMed  Article  CAS  Google Scholar 

  • Randall VA, Ebling FJG. Seasonal changes in human hair growth. British Journal of Dermatology 124: 146–151, 1991

    PubMed  Article  CAS  Google Scholar 

  • Rebora A. Telogen effluvium: an ethiopathogenetic theory. International Journal of Dermatology 32: 339–340, 1993

    PubMed  Article  CAS  Google Scholar 

  • Reeves JRT, Maibach HI. Drug and chemical induced hair loss. In Marzulli & Maibach (Eds) Dermato-toxicology, 2nd revised ed, pp. 501–517, Hemisphere Publishing Corporation, Washington, DC, 1983

    Google Scholar 

  • Rook A, Dawber R (Eds). Diseases of the hair and scalp, 2nd ed., pp. 1–17, Blackwell Scientific Publications, Oxford, 1982

    Google Scholar 

  • Savin RC, Atton AV. Minoxidil: update on its clinical role. Dermatologic Clinics 11: 55–64, 1993

    PubMed  CAS  Google Scholar 

  • ScottIII MJ, Scott AM. Effects of anabolic-androgenic steroids on the pilosebaceous unit. Cutis 50: 113–116, 1992

    PubMed  Google Scholar 

  • Sever PS. Hypertrichosis and verapamil. Lancet 338: 1215–1216, 1991

    PubMed  Article  CAS  Google Scholar 

  • Stern R, Khalsa JH. Cutaneous adverse reactions associated with calcium channel blockers. Archives of Internal Medicine 149:829–832, 1989

    PubMed  Article  CAS  Google Scholar 

  • Tosti A, Misciali C, Bardazzi F, et al. Telogen effluvium due to recombinant interferon α-2b. Dermatology 184: 124–125, 1992

    PubMed  Article  CAS  Google Scholar 

  • Winkelmann RK, Perry HO, Achor RWP, et al. Cutaneous syndromes produced as side effects of triparonol therapy. Archives of Dermatology 87: 372–377, 1963

    PubMed  Article  CAS  Google Scholar 

  • Wong RC, Ellis CN. Physiologic changes in pregnancy. Journal of the American Academy of Dermatology 10: 929–940, 1984

    PubMed  Article  CAS  Google Scholar 

  • Wustner H, Orfanos CE. Nagelverfarbung und Haarausfall. Deutsche Medizinische Wochenschrift 100: 1694–1697, 1975

    PubMed  Article  CAS  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Tosti, A., Misciali, C., Piraccini, B.M. et al. Drug-Induced Hair Loss and Hair Growth. Drug-Safety 10, 310–317 (1994). https://doi.org/10.2165/00002018-199410040-00005

Download citation

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.2165/00002018-199410040-00005

Keywords

  • Hair Loss
  • Tretinoin
  • Hair Growth
  • Diazoxide
  • Minoxidil